Flash Flood, Raleigh
- When
- July 19, 9:45 PM EST to 11:30 PM EST
- Where
- Raleigh County, Helen
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.771, -81.249 (the zone’s center; the record gives no point)
5 inches fell in less than 3 hours. Fire departments and county officials reported water from Slab Fork into 1 home in Maben, and 2 in Pierpont.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rains of 1.5 to 2.5 inches fell in less than 3 hours. Fire departments and county officials reported water from Slab Fork into 1 home in Maben, and 2 in Pierpont. Winding Gulf flooded roads in the Helen and Ury vicinity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 19, 9:18 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1018 PM EDT THU JUL 19 2001 SCATTERED SHOWERS/TSTMS CONTINUE ACROSS THE FAR SOUTHERN COUNTIES OF WEST VIRGINIA AS WELL AS THE MOUNTINS OF VIRGINIA LATHE THIS EVENING. OTHERIWSE...THE REGION IS DRY. THE COMBINATION OF LIGHT WINDS AND ABUNDANT MOISTURE SHOULD ONCE AGAIN RESULT IN THE DEVELOPMENT OF PATCHY LOW CLOUDS AND DENSE FOG BY MORNING. ALSO... THE ABUNDANT MOISTURE SHOULD ACT TO HOLD UP OVERNIGHT LOWS... ESPECIALLY ACROSS THE WESTERN COUNTIES. HAVE UPDATED ZONES TO REFLECT THIS THINKING. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/JSH
WVZ034-035-200330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1011 PM EDT THU JUL 19 2001 SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE SLOWLY ACROSS SOUTHERN RALEIGH AND NORTHERN WYOMING COUNTIES. THE HEAVIEST RAINFALL ON THE ORDER OF ONE TO ONE AND A HALF INCHES...HAS FALLEN ACROSS THE HELEN AND SLAB FORK AREAS. THE SHOWERS RESPONSIBLE FOR THIS ARE SLOWLY DRIFTING SOUTHWESTWARD. AS THEY DO...THEY ARE WEAKENING IN INTENSITY AND HOURLY RAINFALL RATES HAVE SLACKEN. AS THE EVENING PROGRESS PLACES IN WYOMING COUNTY COULD SEE AROUND AN INCH OF RAIN BEFORE ITS ALL SAID AND DONE. MINOR RISES ON STREAMS AND CREEKS ARE POSSIBLE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION. .END/
The national radar mosaic for the moment the first event began.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2001Every state in 2001This day in weather historyWarnings in West Virginia, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261796, 5261797.